Iowa, 2017

Hail in Iowa, August 1, 2017

August 1, 2017 · NWS FSD · 5 events in 2 counties and zones

Isolated thunderstorms moved into portions of northwest Iowa and produced locally severe-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Isolated thunderstorms moved into portions of northwest Iowa and produced locally severe-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 1, 2:19 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 1, 2:19 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
319 PM CDT Tue Aug 1 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 318 PM CDT Tue Aug 1 2017

Weak wave pressing across central SD early this afternoon, and have
been watching progression of a mini-MCS into areas of west of the
James River in advance of this feature. Instability is actually
fairly decent with MLCAPE on the order of 2000-2500 J/kg, especially
concentrated near the slowly sinking frontal boundary across
southwest MN extending through the KFSD area toward south central
SD. The problem for existing storm structures is that the overall
deep shear is practically non-existent, which means that while
initiation to storms gets a strong updraft going, it does not take
too long for storms to choke themselves off. However, there is also
a healthy amount of DCAPE with around 1000 J/kg, so will have to
watch for a damaging wind threat with any briefly organized storms
through late afternoon.  Should not take long for southward
progressing front and the passage of the wave to limit precipitation
chances through early evening along the Missouri River, with the
remainder of the night likely to feature a light north to northeast
wind.  At this time, looks like should get enough drying to keep fog
from being a widespread threat as winds weaken and start to back
toward the east/southeast again late night as stronger complex wave
moving into the western Dakotas, with the leading wave moving into
western SD and trailing stronger wave into northeast MT.

Attention then turns toward these waves moving into the area during
the day on Wednesday. Leading wave will approach the western CWA
midday, with likely enhancement of clouds, and enough elevated
instability to result in at least a scattering of
showers/thunderstorms.  As one progresses through the day, diurnal
heating will become more challenged, and overall instability will
not be as strong as today, likely maximizing from 1000-1500 J/kg
ahead of the precipitation. Have some concern about clouds/more
spotty precipitation with the leading wave perhaps weakening the
destabilization potential even more. Deep-layer shear is much
greater at 35-45 knots with stronger winds aloft ahead of the
frontal boundary, which puts shear/instability in a much more
favorable parameter space. Would have to believe that there is at
least a lower-end severe weather threat for much of the area,
starting early to mid afternoon toward the James River, and
continuing into the evening hours as the main convective development
pushes eastward. Threat would be primarily wind and some marginal
large hail, the latter limited by instability levels.

Main increase in div Q forcing comes later in the day along with the
approaching jet streak, and should see precipitation become more
widespread west of I-29 through the mid to late afternoon. Some
areas of heavier rainfall will be possible, but amounts again likely
limited by transience of precipitation.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 318 PM CDT Tue Aug 1 2017

Main concerns in the extended period will be rain and thunderstorms
Wednesday night into Thursday morning. Highs on Thursday will also
be fairly close to record cold high temperatures.

Rain and thunderstorms will move through on Wednesday night and
linger into Thursday morning across southwest MN. Shear and
instability are nothing to get excited about but an isolated severe
thunderstorm will be possible in the evening. Some heavy rainfall
will be possible but expecting it to be widespread at this time as
the system appears to be fairly progressive and freezing levels
are somewhat lower around 11000 feet. By Thursday afternoon the
area should be well into the dry slot with pretty chilly air in
place. Will be looking at the potential for some record cold high
temperatures with highs from the mid 60s to mid 70s. Most record
cold highs are in the lower to mid 60s.

While Friday will moderate with highs back into the mid and upper
70s another system will pull onto the Plains with an increased
threat for rain and thunderstorms Friday night into Saturday. Will
maintain the 60 percent to 80 percent chance for rain and
thunderstorms. Not planning on a severe threat at this time.

After this, from Sunday into Tuesday temperatures should rebound
closer to normal with no strong signals for rain and thunderstorms.
Highs generally 75 to 85 with lows 55 to 65.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1252 PM CDT Tue Aug 1 2017

Scattered convection will slide through areas mainly west of the
mid-James River valley at early afternoon, and become isolated
with additional development near a slowly southward sinking
frontal boundary by early to mid afternoon mainly near/south of
I-90. Much of the night and morning hours should be quiet. There
is an outside chance with meek flushing of the moist near-surface
air mass that some spotty fog could develop in lower areas near
KSUX. Did not place any convection into the KHON TAF toward the
end of the forecast time with uncertainty in timing, but prospect
for convection will be increasing near the end of the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...08
AVIATION...Chapman
Hazardous weather outlook, Aug 1, 3:20 AM CST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 AM CDT Tue Aug 1 2017

SDZ050-057-058-063-064-020930-
Gregory-Brule-Aurora-Charles Mix-Douglas-
420 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

An isolated severe storm is possible late this afternoon and early
evening. The main threat would be straight lines around 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms could be severe Wednesday afternoon. The primary
threat would be hail up to the size of half dollars and wind gusts
around 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed today and tonight.

SDZ038-039-052>055-059>061-065-068-069-020930-
Beadle-Kingsbury-Jerauld-Sanborn-Miner-Lake-Davison-Hanson-McCook-
Hutchinson-Bon Homme-Yankton-
420 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms could occur this afternoon and evening,
mainly south of Interstate 90. Any storm development is not
expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms could be severe from mid Wednesday afternoon through
early Wednesday evening. The primary threats are hail up to the
size of half dollars and 70 mph winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-066-067-070-071-020930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Moody-
Minnehaha-Turner-Lincoln SD-Clay SD-Union-
420 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated storms may occur late this afternoon and evening, mainly
along and south of Interstate 90. Storm activity is not expected
to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms may be severe late Wednesday afternoon and evening.
The primary threats are quarter sized hail and winds up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Local storm report, Aug 1, 2:58 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     1 E TRIPP               43.22N 97.95W
08/01/2017  E60 MPH          HUTCHINSON         SD   PUBLIC

            ALSO 12 INCH IN DIAMETER TREE PUSHED OVER.

&&
Local storm report, Aug 1, 3:04 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             3 SSE SIOUX FALLS       43.50N 96.71W
08/01/2017  E0.25 INCH       MINNEHAHA          SD   TRAINED SPOTTER

&&
Local storm report, Aug 1, 3:09 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             HARRISBURG              43.43N 96.70W
08/01/2017  E0.88 INCH       LINCOLN            SD   PUBLIC

&&
Local storm report, Aug 1, 3:10 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 SSE SIOUX FALLS       43.49N 96.71W
08/01/2017  E1.00 INCH       LINCOLN            SD   NWS EMPLOYEE

&&
Local storm report, Aug 1, 3:14 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             HARRISBURG              43.43N 96.70W
08/01/2017  E1.00 INCH       LINCOLN            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Aug 1, 3:24 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             4 S SIOUX FALLS         43.49N 96.73W
08/01/2017  M1.25 INCH       LINCOLN            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

The radar

The Sioux Falls radar (KFSD), 85 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Osceola

When
August 1, 3:48 PM CST
Where
Osceola County, 5.43 mi NW of Allendorf
Measured
1.5 in hail
Reported by
Public
Coordinates
43.480, -95.690

Social Media report.

Hail, Osceola

When
August 1, 4:01 PM CST
Where
Osceola County, 4.07 mi W of Allendorf
Measured
0.75 in hail
Reported by
Public
Coordinates
43.430, -95.700

Hail, Osceola

When
August 1, 4:26 PM CST
Where
Osceola County, 2.44 mi NE of Sibley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.420, -95.730

Hail, Dickinson

When
August 1, 5:08 PM CST
Where
Dickinson County, 0.5 mi W of Superior
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
43.430, -94.990

Hail, Dickinson

When
August 1, 5:18 PM CST
Where
Dickinson County, 3.6 mi SSE of Superior
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.380, -94.960

The ground was covered by the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719389, 719390, 719391, 719392, 719393.